Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Sep 9, 2021, 5:15 PM EDT for Lebanon County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2021, 5:15 PM EDT (21:15 UTC)
- Expired
- Sep 9, 2021, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Hail
- 0.25 in
- Wind
- 50
County Lebanon County, PA
The radar
The State College radar (KCCX), 152 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WWUS81 KCTP 092115
SPSCTP
Special Weather Statement
National Weather Service State College PA
515 PM EDT Thu Sep 9 2021
PAZ058-059-092200-
Lebanon PA-Schuylkill PA-
515 PM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of Lebanon County
through 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harper Tavern, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebanon, Palmyra, Annville, Cornwall, Myerstown, Campbelltown,
Pleasant Hill, Sand Hill, Newmanstown, Lebanon South, Cleona, Avon,
Richland, Fredericksburg, Schaefferstown, Quentin, Harper Tavern,
Lickdale, Kleinfeltersville and Fort Indiantown Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 7609 4052 7626 4051 7632 4043 7633
4036 7620 4032 7615 4025 7659 4035 7663
4042 7663 4049 7642 4044 7633 4052 7633
4060 7608 4057 7607
TIME...MOT...LOC 2114Z 254DEG 29KT 4037 7656
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Sep 9, 2:34 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 9, 2:34 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service State College PA 234 PM EDT Thu Sep 9 2021 .SYNOPSIS... Much cooler temperatures aloft, associated with an upper level trough, will move east across the region this afternoon through the midday hours Friday. This large scale weather feature aloft will create clouds and scattered to numerous showers this afternoon and early this evening across the mountains of the west. High pressure will then slowly build over the area through the weekend, with mainly dry weather and fairly seasonable temperatures. && .NEAR TERM /THROUGH TONIGHT/... Small, short-lived, but numerous SHRA and a few TSRA have popped over the wrn mtns and are moving ESE. Most cells living only 15-20 mins before passing on the baton. We did get a very decent downpour at the office with a gust to 39mph on the roof and 37mph at Beaver Stadium (We Are...windy). This first volley of forcing/short wave aloft will likely start dying down in 3-4 hrs as the sun gets lower. There is another spoke of vort in the axis of the trough, but it will arrive too late in the day to do much of anything past Warren/McKean Cos. Will keep PoPs in the nrn mtns for the first part of the night. Everyone else should clear out at first. The drier air and clouds and some light NW wind will try to keep fog from forming, but the cooler temps and partly cloudy sky overnight could allow the deeper valleys of the central mtns to fog up. However, the hill tops will likely not fog due to a bit of wind lasting most of the night. We have kept min temps close to blended guid there. Normally, we would undercut them a little on a night with better/more clearing and less wind expected. Mins will run from the u40s to the m50s. THV might get close to 50F if they calm down for more than an hour. && .SHORT TERM /FRIDAY/... The upper trough axis will have swung past our longitude by morning. Rising heights on Friday and breezy NW sfc wind will combine to decrease the morning clouds over the NW and lead to a mostly sunny and dry, but also slightly chilly, day. Maxes of m60s to l70s will be 1F to 10F below normals. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Heading into the weekend, a warming trend is expected as surface high pressure drifts just south of the Commonwealth and winds turn from northerly on Friday to westerly on Saturday and then southerly by Sunday. By Sunday afternoon, temperatures will top out at about 10 degrees above average, corresponding to sensible high temperatures in the upper 70s to mid 80s. The bulk of med range guidance tracks a dying cold front into the region late this weekend into early next week. Some disagreement is seen in med range guidance to the expected southern progress of the moisture-starved front. The front looks like it will stretch out W-E -- but at what latitude? The southward progression of this boundary will ultimately determine the chance for precipitation along and north of US-6 on Sunday and Monday afternoons, but have kept only slight chance PoPs in at this time. By Tuesday and Wednesday, considerable uncertainty remains in how progressive the upper level flow pattern will be, and whether there will be upper level troughiness or more ridging. At some point during the middle of next week, a surface cold front will traverse the region, but until then, have kept higher PoPs generally in the afternoons/early evenings, with the higher values north rather than south. The high heights (590+ dam 5H ridge) over the SE coast and western Atlantic Ocean will try to suppress storms ahead of the front, though increasingly unsettled weather will be the story through mid week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... The SHRA around the area this aftn will be confined mainly to the wrn and nrn mtns, and could make a brief (<1hr) reduction to MVFR where they do form. Have added VCSH to almost all locations, but the most likely place to get vis/cig reduction from one would be JST/AOO/UNV. Just had one here at the office (close to UNV) with a G39mph right at 18Z. It appears that UNV didn't take the brunt of the cell. Shows just how localized these showers/storms are. No *widespread* restrictions to MVFR/IFR are expected until tonight over the mtns (BFD/JST) where MVFR cigs may return. The SHRA will dissipate this evening as the sun goes away. Fog could form if the cool air can settle into the deeper valleys of the nrn and central mtns. However, dewpoints in the u40s- l50s, lower clouds and some wind will help thwart a more widespread fog. The lower/MVFR clouds and any fog should dissipate early Fri AM and leave a mostly sunny and VFR day. It will be gusty with a 8-12KT NW wind and gusts close to 20KT on the hill tops. There is just a small (20pct) chc of a SHRA up close to LE generally N of BFD where the warmer lake water and cooler temps aloft could cause a taller cloud or two. Outlook... Sat-Sun...AM valley fog poss. Otherwise VFR. Mon-Tues...PM SHRA and associated restrictions possible north. Otherwise VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Jurewicz/Lambert NEAR TERM...Dangelo SHORT TERM...Jurewicz/Lambert/Fitzgerald LONG TERM...Dangelo/Banghoff AVIATION...Dangelo
Hazardous weather outlook, Sep 9, 3:56 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service State College PA 356 AM EDT Thu Sep 9 2021 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-100800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 356 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 9, 5:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
500 PM EDT Thu Sep 9 2021
PAZ036-063-064-092130-
Adams PA-Franklin PA-Cumberland PA-
500 PM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of northwestern Adams,
southeastern Franklin and southwestern Cumberland Counties through
530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Thomas, moving southeast at 15 mph. Other strong storms were
forming to the northeast of this storm.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Guilford, St. Thomas,
Fayetteville, Mont Alto, Scotland, Marion, Williamson, Quincy and
Penn State Mont Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3987 7785 4001 7770 4002 7727 3972 7759
3972 7768
TIME...MOT...LOC 2059Z 305DEG 6KT 3992 7777
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MartinSpecial weather statement, Sep 9, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
515 PM EDT Thu Sep 9 2021
PAZ058-059-092200-
Lebanon PA-Schuylkill PA-
515 PM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of Lebanon County
through 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harper Tavern, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebanon, Palmyra, Annville, Cornwall, Myerstown, Campbelltown,
Pleasant Hill, Sand Hill, Newmanstown, Lebanon South, Cleona, Avon,
Richland, Fredericksburg, Schaefferstown, Quentin, Harper Tavern,
Lickdale, Kleinfeltersville and Fort Indiantown Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 7609 4052 7626 4051 7632 4043 7633
4036 7620 4032 7615 4025 7659 4035 7663
4042 7663 4049 7642 4044 7633 4052 7633
4060 7608 4057 7607
TIME...MOT...LOC 2114Z 254DEG 29KT 4037 7656
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:13 PM EDT | Special Weather Statement | CTP | Franklin | 17 min |
| Sep 8, 8:43 PM EDT | Special Weather Statement | CTP | Adams | 32 min |
| Sep 8, 8:55 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 50 min |
| Sep 8, 9:39 PM EDT | Special Weather Statement | CTP | York | 21 min |
| Sep 8, 9:48 PM EDT | Areal Flood Advisory | CTP | Adams, York | 57 min |
| Sep 8, 10:10 PM EDT | Flash Flood Warning | CTP | Adams, York | 95 min |
| Sep 8, 10:22 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 68 min |
| Sep 8, 11:24 PM EDT | Areal Flood Advisory | CTP | Lebanon | 96 min |
| Sep 8, 11:45 PM EDT | Areal Flood Advisory | CTP | Adams, York | 75 min |
| Sep 9, 5:00 PM EDT | Special Weather Statement | CTP | Franklin | 30 min |
| Sep 9, 5:33 PM EDT | Special Weather Statement | CTP | Adams | 27 min |
| Sep 9, 5:57 PM EDT | Special Weather Statement | CTP | Adams | 33 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.